Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 20, NWS Riverton, WY

December 9, 2008Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 9, 2008, 1:50 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Dec 9, 2008, 5:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 1:50 PM MST (20:50 UTC)
In effect from
Dec 9, 2008, 5:00 PM MST
Expired
Dec 10, 2008, 2:44 AM MST
In force
10 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 092050
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MST TUE DEC 9 2008

...STRONG WINDS EXPECTED OVER THE ABSAROKA MOUNTAINS TONIGHT
THROUGH EARLY WEDNESDAY MORNING...

.A STRONG WEST TO EAST SURFACE PRESSURE GRADIENT ACROSS THE
ABSAROKA MOUNTAINS WILL CAUSE WEST WINDS TO INCREASE OVER THESE
AREAS THIS EVENING WITH THESE WINDS EXPECTED TO CONTINUE THROUGH
WEDNESDAY MORNING.

WYZ002-100500-
/O.NEW.KRIW.HW.W.0020.081210T0000Z-081210T1500Z/
ABSAROKA MOUNTAINS-
150 PM MST TUE DEC 9 2008

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST
WEDNESDAY. 

WEST WINDS WILL BEGIN TO INCREASE ACROSS THE ABSAROKA MOUNTAINS
AFTER 5 PM THIS EVENING. THE WIND SPEEDS WILL BE ESPECIALLY STRONG
ALONG THE CHIEF JOSEPH HIGHWAY...PARTICULARLY OVER DEAD INDIAN
SUMMIT WHERE NORTHWEST WINDS OF 40 TO 60 MPH SUSTAINED WINDS ARE
EXPECTED TO OCCUR ALONG WITH WIND GUSTS AS HIGH AS 80 TO 90 MPH.
THE STRONGEST OF THESE WINDS WILL LIKELY OCCUR BETWEEN 2 AND 5 AM.
ELSEWHERE...SUCH AS ALONG THE NORTH FORK OF THE SHOSHONE RIVER INCLUDING
HIGHWAY 14...WEST WINDS ARE EXPECTED TO BLOW AT 30 TO 40 MPH WITH
GUSTS OF 50 TO 70 MPH.

IN ADDITION...WITH FRESH SNOW COVER IN PLACE...THESE WINDS WILL
CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW LOCALLY REDUCING THE
VISIBILITY TO NEAR ZERO AT TIMES.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

LIPSON
2 follow-up statements
000 
WWUS75 KRIW 100419
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
919 PM MST TUE DEC 9 2008

...STRONG WINDS EXPECTED OVER THE ABSAROKA MOUNTAINS THROUGH
EARLY WEDNESDAY MORNING...

.A STRONG WEST TO EAST SURFACE PRESSURE GRADIENT ACROSS THE
ABSAROKA MOUNTAINS WILL CAUSE WEST WINDS TO INCREASE THIS EVENING.
THE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY MORNING.

WYZ002-101030-
/O.CON.KRIW.HW.W.0020.000000T0000Z-081210T1500Z/
ABSAROKA MOUNTAINS-
919 PM MST TUE DEC 9 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY. 

WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE ABSAROKA
MOUNTAINS OVERNIGHT. THE WINDS WILL BE ESPECIALLY STRONG ALONG
THE CHIEF JOSEPH HIGHWAY...WITH NORTHWEST WINDS OF 40 TO 60 MPH
SUSTAINED WITH GUSTS AS HIGH AS 80 TO 90 MPH ARE EXPECTED AT THE
PASS. THE STRONGEST OF THESE WINDS WILL LIKELY OCCUR BETWEEN 2
AND 5 AM. ELSEWHERE...SUCH AS ALONG THE NORTH FORK OF THE SHOSHONE
RIVER INCLUDING HIGHWAY 14...WEST WINDS ARE EXPECTED TO BLOW AT 30
TO 40 MPH WITH GUSTS OF 50 TO 70 MPH. AT 620 PM...A SUSTAINED WIND
OF 67 MPH WAS RECORDED AT CHIEF JOSEPH PASS.

IN ADDITION...WITH FRESH SNOW COVER IN PLACE...THESE WINDS WILL
CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW LOCALLY REDUCING THE
VISIBILITY TO NEAR ZERO AT TIMES.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
000 
WWUS75 KRIW 100944
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
244 AM MST WED DEC 10 2008


WYZ002-101045-
/O.CAN.KRIW.HW.W.0020.000000T0000Z-081210T1500Z/
ABSAROKA MOUNTAINS-
244 AM MST WED DEC 10 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS HAVE DECREASED OVER THE ABSAROKA MOUNTAINS THIS
MORNING. THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST
TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH ARE STILL
POSSIBLE THROUGH 8 AM...ESPECIALLY ON CHIEF JOSEPH PASS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 9, 3:19 AM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 3:19 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 AM MST TUE DEC 9 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
TRAILING EDGE OF TROUGH MOVING SOUTHEAST ACROSS WYOMING THIS MORNING
WITH RIDGE BUILDING IN BEHIND IT.  HIGH CLOUDS SPILLING OVER
RIDGE...ACROSS WESTERN MONTANA AND IDAHO.  THE HIGH CLOUDS WILL WORK
THEIR WAY ACROSS WYOMING THIS MORNING AND AFTERNOON.  SOME WEAK WARM
AIR ADVECTION AND ISENTROPIC LIFT ALONG WITH LIMITED MID LEVEL
MOISTURE...WILL BRING A SLIGHT CHANCE OF LIGHT SNOW TO THE HIGH
PEAKS OF THE NORTHERN MOUNTAINS THIS AFTERNOON.  LEE TROUGH DEVELOPS
THIS MORNING WITH THE TYPICAL WIND CORRIDORS GETTING BREEZY TODAY.
H7 TEMPS STAY COLD TODAY...AROUND -10C OVER THE SOUTH AND
EAST...WITH -7C OVER THE NORTHWEST.  TEMPERATURES TO STRUGGLE
TODAY...WITH MAXS MAINLY IN THE MID 20S TO LOWER 30S.  WEAK CLIPPER
SHORTWAVE TRACKS ESE ACROSS MONTANA TONIGHT.  IT WILL TIGHTEN THE
GRADIENT ACROSS THE AREA...WITH WINDY AREAS...SUCH AS THE
ABSAROKAS...BIGHORNS AS WELL AS NATRONA COUNTY.  WITH THE NORTHWEST
FLOW...UPPER GREEN BASIN SHOULD KEEP A BREEZE THROUGH THE NIGHT
TONIGHT.  THEREFORE...HAVE WARMED UP MIN TEMPS THERE.  ALSO...MID
LEVEL MOISTURE INCREASES A BIT ACROSS THE NORTH...BRINGING A CHANCE
OF SNOW THERE.  MOISTURE IN THE NORTHWEST FLOW LINGERS WEDNESDAY
WITH WARMER TEMPERATURES EXPECTED...MAX TEMPS IN THE UPPER 30S TO
MID 40S.  WILL KEEP THE CHANCE OF LIGHT SNOW GOING FOR THE NORTHERN
MOUNTAINS.  AGAIN...SHOULD BE MAINLY OVER HIGHER ELEVATIONS WITH
LITTLE IF ANY ACCUMULATIONS.  ANOTHER SHORTWAVE MOVES THROUGH
THURSDAY MORNING...WITH MORE WIND AS WELL AS THE CHANCE OF SNOW
ACROSS THE NORTH.  THE NORTHWEST FLOW DRIES OUT THURSDAY WITH THE
CHANCE OF SNOW DIMINISHING THROUGH THE DAY.  ANOTHER CLIPPER MOVES
ACROSS NORTHERN MONTANA THURS NIGHT. WILL KEEP A SLIGHT CHANCE OF
SNOW OVER THE FAR NORTHERN MOUNTAINS. OTHERWISE HAVE REMOVED MOST
POPS THERE WITH BEST MOISTURE AND DYNAMICS OVER MONTANA.
ALSO...HAVE INCREASED THE WINDS WITH TIGHTENING GRADIENT.

.LONG TERM...FRIDAY THROUGH TUESDAY
GFS AND ECMWF HAVE BACKED OFF WITH THE COLD FRONT PUSH INTO WY
FRIDAY. THUS A MILD DAY ALONG WITH DRY CONDITIONS AT THE LOWER
ELEVATIONS. WILL KEEP A CHANCE OF SNOW IN THE WESTERN MTS AS
MOISTURE DOES INCREASE IN THE AFTERNOON IN A WEST FLOW ALOFT. THE
COLD FRONT INVADES NORTHERN AND WESTERN WY LATE FRI NIGHT. HAVE
INCREASED THE SNOW CHANCE IN THE WESTERN MTS FRI NIGHT AS THE
FIRST SHORTWAVE SWINGS TOWARD WESTERN WY. CENTRAL AND EAST ZONES
STILL LOOK MOSTLY DRY ASIDE FROM LIGHT SNOW DEVELOPING IN THE FAR
NORTH LATE FRI NIGHT BEHIND THE FRONTAL PUSH. WILL SEE HOW THINGS
LOOK IN UPCOMING MODEL RUNS. THE COLD FRONT SURGES SOUTH ON
SATURDAY BRINGING MUCH COLDER TEMPERATURES AND THE CHANCE FOR SNOW
BEHIND THE FRONTAL PASSAGE. AGAIN HAVE RAISED PRECIP CHANCES
ESPECIALLY IN THE WEST WHERE A MOIST WEST SOUTHWEST FLOW IS
FORECAST. SATURDAY NIGHT THROUGH SUNDAY NIGHT LOOK QUITE COLD WITH
PERIODS OF LIGHT SNOW MOST PLACES. THE GFS AND ECMWF HAVE SOME
DIFFERENCES WITH THE WESTERN TROUGH AND SHORTWAVE TIMING AS PIECES
OF ENERGY SWING THROUGH THE TROUGH. HAVE INCREASED THE PRECIP
CHANCE MOST AREAS SAT NIGHT THROUGH SUN NIGHT. MONDAY AND TUESDAY
LOOK TO BE QUITE COLD WITH SOME LIGHT SNOW AT TIMES PER THE GFS
AND ECMWF DESPITE THEIR DIFFERENCES IN TROUGH ORIENTATION BY THAT
TIME. STILL A LOT OF UNCERTAINTY ON HOW THIS TROUGH WILL SET UP
THIS WEEKEND INTO NEXT WEEK FOR SNOW PRODUCTION. THE MAIN AGREEMENT
IS THE FRIGID TEMPS FROM SUNDAY THROUGH TUESDAY.

&&

.AVIATION...
SOME LOW STRATUS AND LIGHT SNOW AND FOG WILL PRODUCE LOCAL MVFR TO
IFR CEILINGS AND VISIBILITIES ACROSS THE SOUTH...CENTRAL AND EAST
THIS MORNING...THEN CLEARING WILL BRING PREVAILING VFR CONDITIONS
ACROSS WESTERN AND CENTRAL WYOMING.  LOCAL LOW STRATUS AND FOG CAN
BE EXPECTED TO FORM OVER FRESH SNOWFALL LATE TONIGHT AND EARLY
WEDNESDAY MORNING ALONG THE RIVER VALLEYS.

&&

.FIRE WEATHER...
HIGH PRESSURE BUILDS IN TODAY WITH WINDS SHIFTING TO THE SOUTHWEST
TO WEST BECOMING BREEZY IN THE TYPICAL SPOTS. TEMPERATURES WILL
REMAIN COOL TODAY WITH RHS NOT GETTING MUCH BELOW 40 PERCENT.
SOME MOISTURE IN THE FLOW MAY BRING THE NORTHERN MOUNTAINS SOME
LIGHT SNOW OVER THE NEXT FEW DAYS. IT GETS MUCH WARMER WEDNESDAY
WITH HIGHS IN THE UPPER 30S TO MID 40S. SOME RHS MAY DIP INTO THE
30 PERCENT RANGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 9, 5:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE DEC 9 2008

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM MAY BRING SIGNIFICANT SNOWFALL AND MUCH COLDER WEATHER
ACROSS WEST AND CENTRAL WYOMING SATURDAY THROUGH MONDAY. THIS WINTER
STORM SYSTEM WILL LIKELY HAVE SIGNIFICANT IMPACTS ON TRAVEL AND
OUTDOOR ACTIVITIES. STAY TUNED FOR UPDATES ALL WEEK ON THIS WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.